Sudden and often intense warmth in the face or upper body, followed by sweating, dizziness or diarrhea, characterize the occurrence of hot flashes, which are usually related to some form of hormonal change. Hormonal changes may transpire naturally as part of the aging process or proceed due to treatment for certain conditions such as cancer. Medication side effects can also induce symptoms of hot flashes and diarrhea. MayoClinic.com explains that the area of the brain responsible for temperature regulation, known as the hypothalamus, is likely disrupted for any of these reasons, further causing the uncomfortable symptoms. Harvard Health Publications notes that men and women may experience symptoms of hot flashes and diarrhea for a variety of reasons.
Video of the Day
Women commonly experience hormone changes during the menstrual cycle and more prominently at the onset of menopause. Declining estrogen, the primary hormone in women responsible for sexual reproduction, impacts the regulation of temperature controlled by the hypothalamus. MayoClinic.com indicates that the severity of heat experienced during hot flashes depends on the individual and most women are prone to this symptom due to the hormone changes from menopause. In men, the possible cause for hormone-influenced hot flashes is testosterone reduction. Harvard Health Publications explains that men do not normally lose testosterone as they age, however, those receiving prostate cancer therapy may experience a drop in testosterone. In this case, the hypothalamus is again impacted by the hormone changes, thus causing temperature fluctuations that induce hot flashes.
Medical conditions such as cancer and tumors may cause symptoms of diarrhea and hot flashes. The University of Minnesota Masonic Cancer Center notes that hot flashes occur from certain cancers because of abnormal increases in body temperature responding to microorganisms that cause infection. The change in temperature also causes fever, dizziness and diarrhea. Cancerous tumors, referred to as carcinoid syndrome, may also cause hot flashes, diarrhea and skin lesions. Carcinoid syndrome is caused by a tumor that secretes serotonin into the bloodstream and impacts the digestive system, colon and lungs.
Treatments and Medications
Chemotherapy, radiation and prescription medications may result in side effects that cause temperature fluctuations and diarrhea. Cells that line the digestive tract are often damaged during chemotherapy. The damage disrupts the fluid balance important for proper digestion and excretion from the body. The University of Minnesota Masonic Cancer Center explains that chemotherapy and radiation may also induce hormone changes or cause ovary damage in women, further leading to these symptoms. Medications with possible side effects that induce hot flashes and diarrhea include antidepressants and certain steroids.